Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Milwaukee, WI

May 25, 2016Marquette County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at May 25, 2016, 3:16 PM CDT for Marquette County, Wisconsin. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2016, 3:16 PM CDT (20:16 UTC)
Expired
May 25, 2016, 4:00 PM CDT
In force
44 min
Issued by
NWS Milwaukee, WI

County Marquette County, WI

The radar

The Milwaukee radar (KMKX), 107 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WWUS83 KMKX 252016
SPSMKX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
316 PM CDT WED MAY 25 2016

WIZ046-047-057-252100-
GREEN LAKE-COLUMBIA-MARQUETTE-
316 PM CDT WED MAY 25 2016

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
COLUMBIA... SOUTHWESTERN GREEN LAKE AND MARQUETTE COUNTIES...

AT 315 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
WESTFIELD...OR 15 MILES NORTH OF PORTAGE...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PORTAGE...PARDEEVILLE...MONTELLO...WESTFIELD...LAWRENCE...PACKWAUKEE...
MANCHESTER...OXFORD...ENDEAVOR...NESHKORO...KINGSTON...MARQUETTE...
BRIGGSVILLE...SPRINGFIELD CORNERS...GLEN OAK...HARRISVILLE AND DALTON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4367 8902 4351 8938 4364 8970 4364 8960
      4398 8960 4398 8924
TIME...MOT...LOC 2015Z 224DEG 28KT 4377 8950 

$$

SPM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at May 25, 1:12 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, May 25, 1:12 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
112 PM CDT WED MAY 25 2016

.UPDATE...

Main 500 mb shortwave trough is expected to slide northeast
through the area later this afternoon and early this evening. Some
focused 850 mb warm air/moisture advection also shifts through the
area, with the surface warm front sliding slowly northward this
evening.

These features should bring a broken line of showers and
thunderstorms east northeast through the area. HRRR model develops
this activity over south central Wisconsin between 20Z and 22Z
Wednesday, then exits the far east between 02Z and 04Z Thursday.
The WRF/ARW also shows development, but over southeast Wisconsin.
Other mesoscale models are mainly dry. Used the HRRR timing in the
forecast, as it has been pretty good with trends so far today.

SPC has entire area in a marginal severe risk, which implies
isolated severe storms possible. Given the mean layer CAPEs to
around 1000 J/kg, and deep layer shear of 20 to 30-plus knots,
could see an isolated severe storm.

Other issue to watch is slow movement of storms, which may drop
heavy rainfall in a short period of time. This would bring minor
street flooding possibilities in urban and low lying areas.

Onshore winds will keep areas in the northeast and far eastern
counties quite a bit cooler than the lower to mid 80s well inland
this afternoon.

&&

.AVIATION/18Z TAFS/...

Expect a broken line of showers and thunderstorms to move east
northeast across TAF sites between 20Z Wednesday and 03Z Thursday.
This activity may be on and off during this period. VFR category
conditions will prevail, though may see visibilities down to fuel
alternates in any showers/storms. Brief gusty winds and small hail
may occur as well. Easterly winds are expected at the eastern
sites this afternoon, and southeast winds at Madison.

Should see mainly quiet weather for most of the rest of tonight
into Thursday across TAF sites. There are outside chances for
showers and storms, but not enough confidence to mention in TAFs
at this point.

There should be a period of fog and low clouds across the area
later tonight into Thursday morning. May see ceilings down to or
even below 1000 feet above ground level between 09Z and 15Z
Thursday, with visibilities down to around 2 miles. Some
uncertainty here with the timing and how low ceilings and
visibilities will get.

&&

.MARINE...

A Marine Dense Fog Advisory continues for Sheboygan to Port
Washington until 21Z this afternoon. Webcams there continue to
show dense fog, and this may need to be extended into tonight if
the fog lingers. The rest of the waters do not show much in the
way of fog, but should increase tonight with higher dew points and
warmer air moving back into the area.

The fog should linger through the upcoming weekend, as warm and
moist air lingers over the region. May see some dense fog at
times, as the moist airmass lingers over the cool lake waters.

&&

.PREV DISCUSSION... /Issued 350 AM CDT WED MAY 25 2016/

SHORT TERM...
TODAY AND TONIGHT...Forecast Confidence - Medium.

Patchy fog should thin and dissipate fairly rapidly early this
morning.  However early morning sunshine should give way to
increasing mid-high clouds from the southwest associated with
incoming mid-level short wave trof and increasing warm air
advection.  Upstream vigorous short wave extends from south central
SD southeast into eastern NE/KS vicinity will continue to move
northeast today.  High precipitable waters already in place, between
1-1.25 inches.  However even deeper mid-level rh located upstream
will accompany short wave as it progresses northeast.  Although nose
of developing low level jet remains west of the area, combination of
increasing warm air and moisture advection along with axis of short
wave trof moving through should produce scattered to numerous
showers and tstorms across the CWA this afternoon and early evening.
Bulk shear later in the day looks more impressive than yesterday,
reaching around 35 kts with MUCape climbing to 1-2k joules. Marginal
risk covers western half of CWA which seems reasonable, with Slight
risk at the WI/IA border.  That may need to be scooched slightly
eastward into far western CWA as aftn shear in this area pushing 40-
45kts.  SPC SSEO showing a few spots of Updraft Helicity over 25
m2/s2 in the west at 21z.

Synoptic scale forcing associated with short wave moves off to the
northeast during the evening, however unstable atmosphere will
persist through the night and both NAM and GFS show weaker moisture
flux convergence returning later in the night.  Hence need to hold
onto chance pops for after 06z.

Afternoon convection will likely deposit some briefly heavy
rainfall, potentially amounts of over 1.0 inch in one hour resulting
in some ponding of water and minor street flooding.  NAM Corfidi
Vectors suggesting moderate to slower storm motion and storm motion
less than 10 m/s for a time.  With deeper warm cloud depth and a
period of stronger 925-850mb moisture convergence this aftn, these
storms will need to be watched closely for heavy rainfall.  Will
address in HWO.

LONG TERM...

THURSDAY... Forecast confidence is medium.

Thursday might end up being hot and humid with quiet weather.
Southern WI will be in between shortwaves, with one exiting to our
northeast Thu morning and the next arriving Thu night.

925mb temps will be increasing to 21 or 22C by Thu afternoon. This
would yield max temps toward the mid 80s, although sunshine will be
necessary. The NAM brings remnants of an MCS through northern IL. If
this happens and southern WI stays under widespread cloud cover for
much of the day, then the max temps in the mid 80s is overdone.

There will be no focused low level jet (LLJ) or warm air advection
with the shortwave Thu night, so kept chances for storms on the
lower side.

FRIDAY THROUGH SATURDAY... Forecast confidence is medium.

Friday will bring the next good chance for showers and
thunderstorms. The closed upper low over the southwest states will
progress northeast into the upper Midwest through Saturday. Repeated
waves of vorticity advection, a steady feed of moisture from the
Gulf and the LLJ directed into southern WI support one or more
rounds of convection during this period. Expect CAPE to be around
1000 j/kg or less, but the warm profile is showing tall, skinny
CAPE. Shear will continue to be around 20 kts. These conditions
support thunderstorms with the potential for a few to grow strong.

SUNDAY THROUGH MONDAY... Forecast confidence is medium.

The weakening upper trough will slide through northern WI on Sunday
and the corresponding surface low will track across Lake Superior.
The GFS is slower to move the trough out of the area than the ECMWF,
so it hangs on to precip chances a little longer.

We will transition into a temporary zonal flow pattern for Memorial
Day. There is little in the way of upper level forcing to support
precip chances, and the GFS looks way overdone with its qpf.
Southern WI will still be in the mild air mass, so expect
temperatures in the lower 80s.

TUESDAY THROUGH WEDNESDAY... Forecast confidence is medium.

A mid level shortwave will make its way across the northern Plains.
This will bring another chance for showers and storms to southern
WI. Mild temperatures with southerly flow will continue until this
system moves through the area.

AVIATION/12Z TAFS/...

Fog will continue to affect the KUES area due to light winds and
Tuesday rainfall.  Still need to be cautious about some low clouds
in the vicinity of weakening front affecting eastern taf sites this
morning.   Otherwise, mid-high clouds this morning will give way to
scattered afternoon and early evening t-storms.  An isolated severe
storm will be possible along with brief heavy rainfall.  Cigs may
flirt with MVFR levels during precipitation but should return to VFR
for a time tonight, however confidence lower due to lingering low
level moisture and increasing boundary layer winds.  Enough
convergence to possibly generate some stratus along with areas of
lighter fog.

MARINE...

Weak frontal boundary sagging south across near shore waters will
result in variable winds early this morning turning more e to
northeast.  Some patchy fog may develop due to lighter winds
associated with front and more humid air in place.  Sfc dewpoints
for now only a few degrees higher than water temp so not expecting
widespread dense fog, at least today.  Increasing southerly winds
should pull higher dewpoints across cooler Lake MI waters tonight
and Thursday, increasing the threat for more widespread dense fog.
Mariners should be on the lookout for scattered late aftn and eve
storms over the near shore waters. Gusty winds with storms may
approach 30-35kts.

&&

.MKX Watches/Warnings/Advisories...
WI...None.
LM...DENSE FOG ADVISORY until 4 PM CDT this afternoon for LMZ643.

&&

UPDATE...Wood
TODAY/TONIGHT AND AVIATION/MARINE...MBK
Thursday THROUGH Tuesday...DDV
Hazardous weather outlook, May 25, 11:37 AM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1137 AM CDT WED MAY 25 2016

WIZ046-047-051-052-056>060-062>072-261645-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1137 AM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MAINLY LATER
THIS AFTERNOON AND INTO THIS EVENING. THERE IS A MARGINAL RISK OF
SEVERE THUNDERSTORMS FOR ALL OF SOUTHERN WISCONSIN. THIS MEANS
THAT AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE.

IN ADDITION...SOME OF THE THUNDERSTORMS MAY PRODUCE HEAVY
RAINFALL IN A SHORT PERIOD OF TIME...RESULTING IN MINOR STREET
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY...AS A
TROUGH OF LOW PRESSURE REMAINS IN THE AREA...ALONG WITH A
WAVERING FRONTAL BOUNDARY. A FEW OF THESE STORMS COULD BE STRONG
TO SEVERE AT SOME POINT.

THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ON THURSDAY.
THIS MEANS THAT AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND INTO
THIS EVENING...AND AGAIN ON THURSDAY.

LMZ643>646-261645-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1137 AM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A DENSE FOG ADVISORY IS IN EFFECT UNTIL 4 PM CDT THIS AFTERNOON
FOR THE NEARSHORE WATERS OF LAKE MICHIGAN FROM SHEBOYGAN TO PORT
WASHINGTON. PATCHY DENSE FOG MAY DEVELOP AS MORE HUMID AIR FLOWS
ACROSS LAKE MICHIGAN. THE DENSE FOG MAY LINGER OR DEVELOP AGAIN
INTO TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MAINLY LATER
THIS AFTERNOON AND INTO THIS EVENING. THERE IS A MARGINAL RISK FOR
SEVERE THUNDERSTORMS FOR THE NEARSHORE WATERS FROM JUST SOUTH OF
SHEBOYGAN TO WINTHROP HARBOR IL. THIS MEANS THAT AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH NEXT
TUESDAY...AS LOW PRESSURE REMAINS IN THE AREA...ALONG WITH A
WAVERING FRONTAL BOUNDARY. A FEW OF THESE STORMS COULD BE STRONG
TO SEVERE AT SOME POINT.

SOUTHERN LAKE MICHIGAN IS IN A MARGINAL RISK FOR SEVERE STORMS ON
THURSDAY. THIS MEANS THAT AN ISOLATED SEVERE STORM IS POSSIBLE.

DENSE FOG WILL BE POSSIBLE AT TIMES AS WARM...HUMID AIR LINGERS
OVER LAKE MICHIGAN THROUGH THE UPCOMING WEEKEND.

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, May 25, 2:47 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
247 PM CDT WED MAY 25 2016

WIZ063-252030-
DANE-
247 PM CDT WED MAY 25 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DANE COUNTY...

AT 247 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER SOUTHWESTERN
MADISON...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MADISON...SUN PRAIRIE...FITCHBURG...MIDDLETON...WAUNAKEE...VERONA...OREGON...
MCFARLAND...MONONA...WINDSOR...MARSHALL...DEFOREST...COTTAGE GROVE...
BELLEVILLE...SHOREWOOD HILLS...MAPLE BLUFF...TOKEN CREEK...UW-
MADISON...DEANSVILLE AND CAMP RANDALL STADIUM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4286 8959 4305 8967 4328 8935 4315 8902
      4285 8943
TIME...MOT...LOC 1947Z 221DEG 36KT 4302 8951

SPM
Special weather statement, May 25, 3:16 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
316 PM CDT WED MAY 25 2016

WIZ046-047-057-252100-
GREEN LAKE-COLUMBIA-MARQUETTE-
316 PM CDT WED MAY 25 2016

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
COLUMBIA... SOUTHWESTERN GREEN LAKE AND MARQUETTE COUNTIES...

AT 315 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
WESTFIELD...OR 15 MILES NORTH OF PORTAGE...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PORTAGE...PARDEEVILLE...MONTELLO...WESTFIELD...LAWRENCE...PACKWAUKEE...
MANCHESTER...OXFORD...ENDEAVOR...NESHKORO...KINGSTON...MARQUETTE...
BRIGGSVILLE...SPRINGFIELD CORNERS...GLEN OAK...HARRISVILLE AND DALTON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4367 8902 4351 8938 4364 8970 4364 8960
      4398 8960 4398 8924
TIME...MOT...LOC 2015Z 224DEG 28KT 4377 8950

SPM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:55 AM CDTMarine Dense Fog AdvisoryMKX8 hr
May 25, 2:16 PM CDTSevere Thunderstorm WarningMKXSauk29 min
May 25, 2:42 PM CDTSevere Thunderstorm WarningMKXSauk18 min
May 25, 2:47 PM CDTSpecial Weather StatementMKXDane43 min
May 25, 3:44 PM CDTSpecial Weather StatementMKXDane, Jefferson, Rock46 min
May 25, 3:53 PM CDTSpecial Weather StatementMKXFond du Lac, Green Lake67 min
May 25, 4:29 PM CDTSpecial Weather StatementMKXGreen Lake31 min
May 25, 4:39 PM CDTSpecial Weather StatementMKXDodge51 min
May 25, 4:50 PM CDTSpecial Weather StatementMKXWalworth40 min
May 25, 5:07 PM CDTSpecial Weather StatementMKXWaukesha38 min
May 25, 5:16 PM CDTSpecial Weather StatementMKXGreen Lake29 min
May 25, 5:31 PM CDTSpecial Weather StatementMKXGreen44 min
May 25, 5:40 PM CDTSpecial Weather StatementMKXMarquette50 min
May 25, 6:12 PM CDTSevere Thunderstorm WarningMKXMarquette33 min
May 25, 6:19 PM CDTTornado WarningMKXMarquette26 min
May 25, 6:44 PM CDTSpecial Weather StatementMKXGreen Lake46 min
May 25, 6:58 PM CDTSevere Thunderstorm WarningMKXGreen Lake32 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.